New York, 2016Damaging Winds in New York, July 14, 2016
July 14, 2016 · NWS BGM · 2 events in 2 counties and zones
A surface trough was located over central New York and northeast Pennsylvania Thursday morning. This feature generated showers and thunderstorms which developed into a squall line and quickly moved east in the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough was located over central New York and northeast Pennsylvania Thursday morning. This feature generated showers and thunderstorms which developed into a squall line and quickly moved east in the afternoon and evening. Some of these storms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 14, 10:13 AM EST, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 14, 10:13 AM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1113 AM EDT THU JUL 14 2016
.SYNOPSIS...
Showers and thunderstorms are expected to develop over the region
today and may produce gusty winds. Frequent lightning and heavy
rainfall may occur through the day. A cold front will move
through the area on Friday and may produce additional rain
showers over the area. High pressure will then build over New York
and Pennsylvania through the weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
1045 AM EDT Update...
Showers are starting to develop over central PA this morning which
is being forced by a shortwave that will quickly move across the
region. The main concern at the moment is if these showers will
become severe. So far, no lightning has occurred from these
showers, but they are about to move into a pocket of decent
instability as SB CAPE values are now between 1500-2000 J/KG
across much of central NY and northeast PA. Around 30 to 40 Knots
of 0-6km bulk shear will be present over the region. The
atmosphere is very moist and due to the combination of strong
shear and pwat values 1.6 to 1.9 inches, believe strong winds due
to water loading will be the main threat. Expect frequent
lightning and heavy downpours from showers that do develop late
this morning into the afternoon. I do wonder how our mid-lvl lapse
rates will turn out today. So far, low-lvl lapse rates are ok. The
big question of the day is will the shortwave aloft dynamically
cool the air enough, to sustain severe levels. We will closely
monitor the evolving event today. The issuance of severe warnings
are not completely out of the question.
Still think that the greatest threat for severe weather will be
along and east of I-81. This is where the greatest levels of
instability lies. The region continues to be under a slight risk
for severe weather from SPC. Activity should increase in magnitude
and become more organized as the afternoon progresses.
For Friday, very little changes were made to the previous
forecast. The cold front will move over the area and may produce
additional spotty rain showers. Temps during the day on Fri are
expected to range in the low to mid 80s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
High pressure will build over the region through the weekend
keeping most of the area dry. An occasional rain shower is not
completely out of the question, but for the most part most of the
area should remain dry.
Max temps are expected to be in the 80s Sat and Sun and fall into
the 60s each night.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Going with chance pops Monday and Tuesday as surface high pressure
will be off the east coast and a series of weak short waves will
be tracking across the area in northwest flow aloft. These systems
may be able to tap some moderate instability which will be
building over the Ohio Valley with thunderstorms possible. A weak
surface high is expected to build across the area during the
middle of next week with dry warm weather.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Early this morning, still some brief MVFR restrictions due to visbys
for KELM and for Cigs at KAVP. Also, KBGM/KITH could also see
brief MVFR/IFR cig restrictions until 13z however confidence not
high enough to include in TAFS. Beyond this time main focus will
be area of showers and thunderstorms expected for TAF sites.
Expect showers/storms to develop and begin affecting western sites
near KELM/KITH by around midday and become better organized
heading into the afternoon as these storms move east and affect
remaining sites. All sites should see at least MVFR restrictions
in storms with the best chance of IFR or lower restrictions in
storms for KRME/KBGM/KAVP. Storms may also produce strong winds in
addition to frequent lightning before clearing TAF sites by late
this afternoon. VFR expected for all TAF sites for tonight.
Winds will increase to SW around 10 knots gusting to around 20
knots by late this morning. Higher gusts will be possible in
storms.
OUTLOOK...
Fri through Sat...Mainly VFR but widely scattered afternoon showers
and an isolated thunderstorm possible...mainly for central NY.
Sat night-Sun...VFR except for probable predawn valley fog
especially KELM.
Mon...Restrictions possible in -shra and TSRA.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...KAH
NEAR TERM...KAH
SHORT TERM...KAH
LONG TERM...MDP
AVIATION...PCF
Hazardous weather outlook, Jul 14, 12:02 PM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
102 PM EDT THU JUL 14 2016
NYZ046-057-062-PAZ039-040-043-044-047-048-072-151715-
OTSEGO-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
102 PM EDT THU JUL 14 2016
...SEVERE THUNDERSTORM WATCH 383 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-151715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
TIOGA-BROOME-BRADFORD-
102 PM EDT THU JUL 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 14, 12:27 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
127 PM EDT THU JUL 14 2016
PAZ039-040-141800-
SUSQUEHANNA PA-NORTHERN WAYNE PA-
127 PM EDT THU JUL 14 2016
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SUSQUEHANNA AND
NORTHWESTERN WAYNE COUNTIES ...
AT 127 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GIBSON...OR 12 MILES EAST OF MONTROSE...MOVING NORTHEAST AT 40 MPH.
STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
SUSQUEHANNA...SUSQUEHANNA DEPOT AND LANESBORO AROUND 135 PM EDT.
STARRUCCA AND STARRUCA AROUND 140 PM EDT.
HIAWATHA...SHEHAWKEN AND STARLIGHT AROUND 145 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR
CENTRAL NEW YORK...AND NORTHEASTERN PENNSYLVANIA.
LAT...LON 4184 7524 4176 7565 4186 7572 4200 7552
4200 7536
TIME...MOT...LOC 1727Z 241DEG 42KT 4183 7563
KAHThunderstorm Wind, Delaware
- When
- July 14, 1:00 PM EST to 1:10 PM EST
- Where
- Delaware County, 0.69 mi N of Walton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 42.180, -75.130
A thunderstorm moved across the region and became severe. This thunderstorm resulted in numerous trees being uprooted and snapped.
Thunderstorm Wind, Oneida
- When
- July 14, 8:37 PM EST to 8:47 PM EST
- Where
- Oneida County, Westmoreland
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 43.120, -75.420
A thunderstorm moved across the region and became severe. This thunderstorm resulted in six trees being knocked over in Westmoreland, and some trees in the towns of Verona and Utica.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in West Virginia, July 14, 20161 death · $701,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Virginia, July 14, 20161 death · $48,000 · 55 kt wind · 13 events
- Damaging Wind and Lightning Strikes in Alabama, July 14, 20161 death · 4 injured · $500 · 3 events
- Flash Flooding and Hail in Oklahoma, July 14, 2016$1.3 million · 1.5 in hail · 77 events
- Hail and Damaging Winds in Tennessee, July 14, 20161 death · $14,000 · 1 in hail · 8 events
- Lightning Strike in Louisiana, July 14, 20161 death · 1 injured · 1 event
- Hail and Damaging Winds in Arkansas, July 14, 20161 injured · $521,000 · 61 kt wind · 51 events
- Flash Flood and Damaging Winds in Mississippi, July 14 to 15, 2016$228,000 · 58 kt wind · 16 events
- Damaging Winds in Texas, July 14, 2016$260,000 · 78 kt wind · 5 events
- Damaging Winds in Louisiana, July 14 to 15, 2016$148,000 · 56 kt wind · 10 events
- Damaging Winds in New Jersey, July 14, 20162 injured · $39,000 · 61 kt wind · 8 events
- Damaging Winds in New York, July 14, 2016$95,000 · 60 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646545, 646546.